Case Presentation: We present an 80-year-old female with a medical history significant for atrial fibrillation and heart failure with preserved ejection fraction. She underwent pulmonary vein isolation in 2017 and had reportedly been on flecainide 150 mg twice daily and atenolol 100 milligram twice daily since then. She presented to the emergency department with dyspnea and a lower extremity ulcer. Atenolol was changed to dose equivalent metoprolol on formulary, then held due to blood pressure concerns. Blood cultures were positive for Staphylococcus aureus, and intravenous vancomycin was started. Initial labs revealed an acute kidney injury (AKI), which was likely multifactorial with aggressive diuresis for her heart failure exacerbation, sepsis secondary to bacteremia, and medication-induced with the initial use of vancomycin. Her presenting electrocardiogram (ECG) demonstrated a wide QRS complex tachycardia with a heart rate of 87 beats per minute, QRS duration 210 milliseconds, and a QTC of 526 milliseconds. Telemetry records reveal that the wide QRS complex tachycardia started on the night of admission, with QRS ranging from 140 to 170 milliseconds with heart rates at 100 to 110 beats per minute. It was felt that these changes in the setting of high-dose flecainide and an AKI—flecainide toxicity could certainly be a possibility. Flecainide was held, and the patient was treated with high-dose metoprolol at 150 mg twice daily. Her CHA2DS2-VASc score is 4, so her apixaban 2.5 mg twice daily was continued. After holding the flecainide, her QRS normalized overnight, and she maintained sinus rhythm on an increased dose of metoprolol. She was transitioned to amiodarone due to her underlying renal disease. On discharge, flecainide was discontinued, and her metoprolol tartrate dose remained at 150 milligrams twice daily. She was started on amiodarone 200 milligrams twice daily with her apixaban continued at 2.5 milligrams daily.
Discussion: Flecainide is a Class Ic antiarrhythmic agent that acts on sodium channels and is used to treat patients with supraventricular and ventricular arrhythmias. Flecainide is primarily metabolized in the liver and, to a lesser extent, is excreted unchanged in the kidneys. Additionally, it is nondialyzable . These characteristics pose a potential risk of flecainide toxicity in patients with renal disease. Though the Cardiac Arrhythmia Suppression Trial (CAST) trial findings — the 3.6-fold excessive risk of arrhythmic death compared with placebo-treated patients — still looms over flecainide, it is necessary to emphasize that many patients who died during the CAST study had reduced left ventricular ejection fraction and intraventricular impulse disturbance, two conditions currently contraindicated in flecainide use .
Conclusions: Pharmacologic management of atrial fibrillation is heavily debated. Initial findings of the AFFIRM trial revealed that rate and rhythm control agents were equal in primary cardiovascular outcomes . However, the EAST-AFNET 4 trial demonstrated the importance of timing of initiation of rhythm control agents—the earlier the initiation of rhythm control agents, such as flecainide, the better the outcomes . In this setting, the use of antiarrhythmic agents will likely increase. Familiarizing ourselves with the adverse reactions of these agents is important. Especially in initial emergency department encounters  and in the setting of aggressive diuresis in patience with superimposed heart failure—as was the case with our patient.